Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 47, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 21, 2005, 4:19 PM EDT for Henry County, City of Martinsville, Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2005, 4:19 PM EDT (20:19 UTC)
- Expired
- Jun 21, 2005, 5:01 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties City of Martinsville, VA, Henry County, VA
The radar
The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:35 PM EDT | HAIL 0.88 | Fieldale, VA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 212019
SVRRNK
VAC089-690-212100-
/O.NEW.KRNK.SV.W.0047.050621T2019Z-050621T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT TUE JUN 21 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
* UNTIL 500 PM EDT
* AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
WEST OF FIELDALE...OR ABOUT 5 MILES NORTH OF SPENCER...AND MOVING
SOUTHEAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
FIELDALE...
HORSE PASTURE...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3680 7996 3671 8008 3655 8000 3657 7973
3670 7983
$$
WP2 follow-up statements
000
WWUS51 KRNK 212048
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT TUE JUN 21 2005
VAC089-690-212100-
/O.CON.KRNK.SV.W.0047.000000T0000Z-050621T2100Z/
MARTINSVILLE VA-HENRY VA-
445 PM EDT TUE JUN 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR HENRY
AND MARTINSVILLE COUNTIES...
AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A THUNDERSTORM NEAR MARTINSVILLE CITY HAD WEAKENED BELOW SEVERE
LIMITS...AS IT MOVES EAST AT 15 MPH. HOWEVER...SEVERE THUNDERSTORMS
IN SOUTHEASTERN FRANKLIN COUNTY HAVE A HISTORY OF PRODUCING DAMAGING
WINDS. THESE STORMS WILL AFFECT NORTHERN HENRY COUNTY. THEREFORE THE
WARNING CONTINUES FOR HENRY COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FIGGSBORO
AND MOUNTAIN VALLEY.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS
LAT...LON 3680 7996 3671 8008 3655 8000 3657 7973
3680 7967
$$
WP000
WWUS51 KRNK 212101
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 PM EDT TUE JUN 21 2005
VAC089-690-212110-
/O.EXP.KRNK.SV.W.0047.000000T0000Z-050621T2100Z/
MARTINSVILLE VA-HENRY VA-
500 PM EDT TUE JUN 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR HENRY AND MARTINSVILLE
COUNTIES EXPIRED AT 500 PM EDT...
AT 500 PM EDT...DOPPLER RADAR SHOWED THAT THE SEVERE THUNDERSTORMS
HAD WEAKENED BELOW SEVERE LIMITS JUST NORTH OF THE HENRY COUNTY
LINE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
THUNDERSTORMS WILL MOVE INTO NORTHERN HENRY COUNTY AND PRODUCE HEAVY
RAIN AND GUSTY WINDS...BUT STAY BELOW SEVERE LIMITS.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION.
LAT...LON 3680 7996 3671 8008 3655 8000 3657 7973
3680 7967
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:18 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 21, 2:18 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 218 PM EDT TUE JUN 21 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... RADAR SHOWING SCTD CONVECTION FIRING ALONG THE BLUE RIDGE THIS AFTN IN AXIS OF SLIGHTLY BETTER CAPES/LIS UNDER RESIDUAL 5H COLD POOL LIFTING BACK NE ACROSS THE AREA ATTM. GIVEN ONLY WEAK SUPPORT WOULD EXPECT BEST COVERAGE THRU LATE THIS AFTN WITH THEN A RAPID DECREASE IN SHRA BY 00Z PER LOSS OF HEATING. THUS PLANNING TO CARRY JUST SLGT CHC POPS THIS EVENING BEFORE SKIES CLEAR LATE ALLOWING FOR ADTNL PATCHY FOG ESPCLY VALLEYS AND WHERE EARLIER RAIN OCCURRED. LOWS A BIT WARMER THAN LAST NGT GIVEN SOME RISE IN DEWPTS OVRNGT. NEXT S/W TROF RESPONSIBLE FOR KICKING OUT UPPER LOW WILL PROPEL ANOTHER WEAK COLD FRONT THRU THE REGION FROM THE NW ON WED. MODELS SHOW LOBE OF PREFRONTAL RH REACHING THE NW ZONES BY EARLY MORNING BEFORE WEAKENING UPON SLIDING SE THRU DOWNSLOPISH TRAJ. EARLIER TIMING OF FRONT SUGGESTS LESS CHC FOR DEEP AFTN CONVECTION SINCE BEST MOISTURE/LIFT WILL BE TO THE SE AT MAX HEATING. NOSE OF UPPER JET ZIPPING IN FROM THE NW ALSO SHOULD ALLOW FOR QUICK DRYING ALOFT AS SEEN IN FCST RAOBS SO WILL HOLD AT CHC POPS...ESPCLY NW EARLY AND ELSW MID MORNING INTO EARLY AFTN. OTRW GNRLY PC WITH A PERIOD OF OF MOSTLY CLDYS AS BAND OF RH SLIDES ACROSS. LIKE TEMPS CLOSER TO WARMER MAV WITH SOME SUN AND LITTLE 85H CHANGE UNDER GUSTY DOWNSLOPE IN THE AFTN. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... WED NIGHT-THU NIGHT... WILL SEE FRONT DEPARTING WED EVENING...AND KEEPING SLIGHT CHANCE TSRA IN THE SERN FA. HI PRS DROPS IN FROM THE NORTH COOLING THINGS SOMEWHAT. EASTERLY FLOW SETS UP THU-THU NIGHT...SO EXPECTING SOME CU/SC DEVELOPMENT ESPECIALLY IN THE MTNS THU AFTN. THU NIGHT...SOUNDINGS SHOW PRETTY DRY ATMOS...HOWEVER...WOULD NOT BE SURPRISED THAT A THIN LAYER OF STRATUS FORMS IN THE MTNS/FOOTHILLS SO KEEPING SKIES PCLDY FOR NOW. (FRI-TUE)... STILL LOOKING AT 5H RIDGE SETTING UP JUST OUR NORTH AND WEST. MODELS LEANING TOWARD MAINLY DRY CONDITIONS. FLY IN THE OINTMENT IS WEAKNESS DEVELOPING OFF THE SE COAST THIS WEEKEND AND WHAT IMPACT IT MAY HAVE ON OUR LOCAL WX. FOR NOW LEANING WITH MAINLY DRY CONDITIONS WITH SLIGHT CHANCE POPS SUN-MON...AS A PIECE OF ENERGY ROTATES IN NW/N FLOW ACROSS THE MID ATLANTIC...WITH WEAK FRONT. APPEARS BULK OF MOISTURE WITH ANY SE SYSTEM WILL BE SOUTH OF US. && .AVIATION... OUTSIDE OF DVLPG WRN ISOLD SHRA/TSRA...OVERALL VFR CONDITIONS EXPECTED TO CONT THRU THIS EVENING. WILL INCLUDE VCNTY MENTION OR TEMPO OF CONVECTION AT A FEW WRN TAF SITES EARLY ALONG WITH HIGH END MVFR CIGS...BEFORE SKIES CLR AFTER SUNSET. COULD AGAIN BE SOME VALLEY FOG PRODUCING MVFR/OCNL IFR VSBYS ESPCLY KLWB/KLYH AFTER MIDNGT BEFORE CLOUDS AHEAD OF THE NEXT COLD FRONT ARRIVE LATE. THIS BOUNDARY SHOULD PUSH A MID DECK INTO THE SE WVA TAF SITES BY 09Z WITH PSBL MVFR CIGS PENDING AMOUNT OF SHRA BETWEEN 11-14Z. ELSW...EXPECT SCTD CU/AC WELL AHEAD OF THE FRONT WITH A VCNTY SHRA MENTION AT KROA MID MORNING WED OTRW VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH/WP/JH
Hazardous weather outlook, Jun 21, 5:39 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EDT TUE JUN 21 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-220930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 539 AM EDT TUE JUN 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JJ
In the hours before
Special weather statement, Jun 21, 4:17 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 417 PM EDT TUE JUN 21 2005 NCZ003>006-019-020-VAZ032>035-043>047-058-059-212130- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO... YADKINVILLE...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE 417 PM EDT TUE JUN 21 2005 ...ISOLATED SEVERE THUNDERSTORMS MOVING SOUTHEAST INTO THE PIEDMONT... SCATTERED THUNDERSTORMS ON THE EASTERN SLOPES OF THE BLUE RIDGE WERE SLIDING SOUTHEAST INTO THE PIEDMONT LATE THIS AFTERNOON. A COUPLE OF THESE STORMS HAVE PRODUCED HAIL AND STRONG WINDS IN FRANKLIN...ROANOKE AND PATRICK COUNTIES. THUNDERSTORM ACTIVITY WILL BE MOVING SOUTHEAST INTO THE LYNCHBURG AREA BY 430 PM...AND POSSIBLY INTO THE MARTINSVILLE AND DANVILLE AREAS BETWEEN 430 PM AND 500 PM. THESE STORMS WILL BE COMING FROM THE NORTHWEST. THE PUBLIC IS ENCOURAGED TO REPORT HAIL AND WIND DAMAGE TO THE NATIONAL WEATHER SERVICE VIA EMAIL AT RNK.SKYWARN@NOAA.GOV OR AT PHONE NUMBER 1...8 6 6...2 1 5...4 3 2 4.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:59 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 31 min |
| Jun 21, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Pittsylvania | 49 min |
| Jun 21, 6:05 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.